Bronchodilators are medications that are inhaled through the mouth into the bronchioles, which are tube-like passages that carry air, leading to the lung beds. These tubes of air become constricted with most lung diseases. This causes decreased air flow into the lungs. Bronchodilators are used to treat asthma, many lung diseases such as chronic bronchitis and emphysema. Bronchodilators are used to quickly treat the effects of asthma such as wheezing and shortness of breath, including the constriction of the airways leading to the lungs.
Video of the Day
Tachycardia and Other Arrhythmia
Tachycardia is a fast heart rate that the person using a bronchodilator may experience, especially when he is beginning treatment the medication. Bronchodilators are stimulants and speed up the time after receiving the medication in most cases. The Mayo Clinic reports tachycardia as well as other arrhythmias such as an irregular heartbeat and palpitations are serious common side effects of bronchodilators such as albuterol, one of the most common types of these drugs. Because they affect the heart, the person using bronchodilators should report such side effects to his physician immediately.
Headaches are a common side effect of inhaling bronchodilator medicine. They are caused by the dilation of blood vessels attributed to this medication. When blood vessels dilate in the brain or around it, the symptom of a headache can occur. This usually happens within the first few doses of this type of medication, but also is categorized as a serious common side effect of some bronchodilators that requires medical aid, the Mayo Clinic states.
Nervousness is another common side effect associated with bronchodilators. The person may feel as if he needs to be doing something and he may feel restlessness at times. This is part of getting use to this medication as it is a natural stimulant, Drugs.com reports. It typically will pass in most people within a few days. The organization, however, recommends consulting a physician if the problem continues.
Trembling and Shaking
Trembling is caused by the stimulant in bronchodilators. As noted above, people tend to feel nervous when first taking this medication. Trembling of the hands is common because of the stimulation of blood vessels within the brain. This medication stimulants the sympathetic nervous system of which causes a “fight or flight” response and increases the amount of adrenalin that is secreted within the body.
Therefore, the body feels as if it is trembling inside as the adrenalin surges quickly within the body. Shaking, a more pronounced version of trembling, also may occur in the feet, hands, arms and legs. These, the Mayo Clinic states, are serious common side effects of some bronchodilators and should be reported to a doctor immediately.